Iowa, 2005

Hail in Iowa, April 21, 2005

April 21, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 21, 1:50 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 21, 1:50 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT THU APR 21 2005

.DISCUSSION...

...MESOSCALE UPDATE...

CURRENTLY ISSUING WARNINGS ON STORM MOVING INTO BOON COUNTY. RADAR
DISPLAYS NEARLY 60 DBZ TO 20 K FT...WHICH SHOULD EASILY BE FAVORABLE
FOR HAIL. LATEST RUC ANLYS SOUNDINGS FOR THIS AREA INDCS A STABLE
LAYER TO NEAR THE SURFACE AND THIS MAY PRECLUDE TORNADO THREAT. THIS
STORMS ALSO REALLY IS NOT DISPLAYING ANY LO-LVL ROTATION.

STORMS ARE ALSO FIRING ALNG THE DRYLINE IN FILLMORE AND YORK COUNTY.
RUC ANLYS INDCS THESE STORMS ARE IN A MUCH BETTER ENVIRONMENT FOR
SURFACED-BASED PARCELS TO BE INGESTED INTO THE STORM. STORM IN
FILLMORE COUNTY ALREADY DISPLAYING SOME MID-LVL ROTATION AND SHLD BE
SVR AS IT ENTERS THE CWA. STILL UNCERTAINTY TO ACTUAL QUALITY OF
THE NR SFC BASED STABILITY...BUT WE WILL BE VERY CLOSELY MONITORING
STORMS IN THIS AREA FOR ANY POSSIBLE TORS AS IT MOVES INTO
SEWARD/SALINE.

LEFT MOVER ALSO MOVING NWD THRU NRN KS AND ALTHOUGH HODOGRAPHS DO
SUPPORT SOME MID-LVL CYCLONIC ROTATION FAVORABLE FOR ANTI-CYCLONIC
STORMS...THIS THREAT IS MAINLY FM THE RIGHT MOVES. WE WILL CONTINUE
TO MONITOR THIS STORM THOUGH AS IT MOVES NORTHEAST.

BOUSTEAD

&&

.PREVIOUS DISCUSSION...
FORECAST CONCERNS INITIALLY WILL BE SEVERE WEATHER...THEN HEAVY
RAIN...AND STRONG WINDS FRIDAY.  ATTENTION FOR THIS WEEKEND TURNS TO
FREEZING/FROST CONDITIONS.

THE RADIOSONDE FROM THIS MORNING HAD NEARLY 200% NORMAL PRECIPITABLE
WATER WITH 1.01 IN AND DRIER AIR FROM 11K TO 2K...THUS SOME GUSTY
WINDS WITH SOME OF THE EARLY TSRA.  WE ARE DOING AN 18Z BALLOON...SO
WILL GET THAT DATA EARLY TAF.

THE CLOSED LOW WAS OVER WRN NEB WITH CONVECTION AROUND THE LOW. THE
H5 TEMPS WERE QUITE COLD WITH -25 DEG C OVR WY AND CO AND -18 DEG.
THE H85 THERMAL RIDGE FM TX INTO ERN KS...WITH THE BETTER H85 WERE
FM ERN OK INTO ARKANSAS...WITH A SECONDARY MAX OVR ERN NEB..

SPOTTY SHOWERS AND THUNDERSTORMS WERE DEPICTED ON THE LATEST WSR-88D
IMAGE.  A LARGER CLUSTER OF THUNDERSTORMS WAS OVER NRN MO AND INTO
SD...WITH MORE WIDESPREAD RAINS INTO WEST CENTRAL NEBRASKA.
ISOLATED CELLS WERE DEVELOPING OVER WEST CENTRAL KANSAS. THE LATEST
SUBJECTIVE SFC ANALYSIS HAD THE WRMFNT FROM LOW PRES OVR WCNTRL NEB
AND THE DRYLINE INTO CNTRL NEB.  THE BEST DEEP MOISTURE CONVERGENCE
WAS ALONG BOTH OF THESE BOUNDARIES.  TEMPERATURES WERE APPROACHING
80 DEGREES IN THE WARM SECTOR.  SFC DEWPOINTS WERE IN THE LOWER 60S
ALONG THE WRMFNT. THE VISIBLE STLT IS ALSO SHOWING PLENTY OF
SUNSHINE.  A TORNADO WATCH IS IN EFFECT AND A MODERATE RISK
CATCHING MOST FAVORABLE AREA FOR SEVERE WX WITH LOW HEADING TOWARD
SE NEB AND TRIPLE POINT IN SE NEB.  HAVE STRONG WORDING TAF AND THIS
EVENING FOR SEVERE WX POTENTIAL WITH TORNADOES...LARGE HAIL...AND
HEAVY RAIN.  THE LOW WILL BE INTO SW IA BY THIS EVENING...THUS A
WATCH MAY BE EXTENDING FARTHER EAST LATER THIS AFTERNOON AND EVENING.

ONCE THE SEVERE WEATHER THREAT LESSENS...THE FOCUS WILL BE ON
RAINFALL.  LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE
CONVECTION...THEN LATER TONIGHT THE DEFORMATION BAND AROUND THE LOW
WILL PRODUCE STEADY RAINS OVER FOR THE FORECAST AREA THROUGH FRIDAY
MORNING.  LOOK FOR STRONG NORTHWEST WINDS BEHIND THE FRONT.  THE
BUFKIT WAS SHOWING SOME PERIODS OF 30 TO 40 KT WINDS MIXING DOWN.
LATER SHIFTS MAY HAVE TO CONSIDER AN ADVISORY BEHIND THE FRONT...FOR
NOW WILL INCLUDE WINDY IN THE FCST.  LOOK FOR COOLER TEMPERATURES
FRI WITH HIGHS IN THE 50S TO LOWER 60S.

FROST AND FREEZE CONDITIONS LOOK FAVORABLE FOR SATURDAY AND SUNDAY
AM. HAVE HIGHLIGHTED THIS IN THE HWO.  HIGH PRES WILL BUILD IN FOR
SAT AND SUN.  DRY AND COOLER FORECAST FOR THE WEEKEND.  A STRONGER
LOBE OF ENERGY WILL ROTATE DOWN THROUGH THE PLAINS MON INTO
TUES...WITH A SFC LOW COMING INTO THE PLAINS WED NIGHT INTO THUR.
DID NOT CHANGE CHC FOR PRECIP MUCH MON INTO TUES AS MODELS HAVE BEEN
FLIP FLOPPING.  CONTINUED AT OR BELOW NORMAL TEMPERATURES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH UNTIL NOON FRIDAY FOR NEZ015-018-032>034-043>
045-050>053-067.
IA...FLOOD WATCH UNTIL NOON FRIDAY FOR IAZ043-055-056-069-079-
080-090-091.

&&

ZAPOTOCNY
Hazardous weather outlook, Apr 21, 4:51 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
551 PM CDT THU APR 21 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220400-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
551 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

STRONG THUNDERSTORMS WILL MOVE EAST OUT OF SOUTHEAST AND EAST
CENTRAL NEBRASKA ACROSS SOUTHWEST IOWA THIS EVENING.  LARGE
HAIL AND A FEW TORNADOES WILL BE POSSIBLE.  A TORNADO WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHEAST AND EAST CENTRAL NEBRASKA AND
SOUTHWEST IOWA UNTIL 11 PM.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS MAY CAUSE FLASH
FLOODING ACROSS MUCH OF THE AREA.  HEAVY THUNDERSTORM RAINS
THIS EVENING WILL CHANGE TO STEADY RAIN TONIGHT...ESPECIALLY IN
A BAND FROM NORTHEAST NEBRASKA INTO SOUTHWEST IOWA.  A FLOOD
WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING FOR MUCH OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY.

A FROST OR FREEZING TEMPERATURES ARE POSSIBLE EARLY SATURDAY AND
SUNDAY MORNINGS ACROSS MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE IN POSITION TO OBSERVE SEVERE WEATHER OR
FLOODING THIS EVENING.

POLLACK

In the hours before

Local storm report, Apr 21, 5:33 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             LORTON VILLAGE          40.60N 96.02W
04/21/2005  1.00 INCH        OTOE               NE   LAW ENFORCEMENT

            4-6 IN. OF HAIL ON GROUND

&&

BA
Local storm report, Apr 21, 5:36 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             4 NNW THURMAN           40.87N 95.78W
04/21/2005  0.88 INCH        FREMONT            IA   AMATEUR RADIO

&&

BA
Local storm report, Apr 21, 5:40 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             4 NNW THURMAN           40.87N 95.78W
04/21/2005  0.88 INCH        FREMONT            IA   AMATEUR RADIO

&&

BA
Local storm report, Apr 21, 5:54 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             4 NNW THURMAN           40.87N 95.78W
04/21/2005  0.88 INCH        FREMONT            IA   AMATEUR RADIO

&&

BA
Special weather statement, Apr 21, 6:07 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT THU APR 21 2005

IAZ055-069-079-NEZ043>045-050>053-065>068-078-088>090-092-220115-

...TORNADO WATCH 178 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST IOWA
     HARRISON...POTTAWATTAMIE AND MILLS

IN NORTHEAST NEBRASKA
     COLFAX

IN EAST CENTRAL NEBRASKA
     DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...GAGE...JOHNSON...
     JEFFERSON AND PAWNEE

IAZ080-090-091-NEZ091-093-220115-

...TORNADO WATCH 178 REMAINS IN EFFECT UNTIL 1100 PM FOR THE
FOLLOWING COUNTIES...

IN SOUTHWEST IOWA
     MONTOGOMERY...FREMONT AND PAGE

IN SOUTHEAST NEBRASKA
     NEMAHA AND RICHARDSON

FOBERT
Local storm report, Apr 21, 6:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
719 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             4 S FARRAGUT            40.66N 95.48W
04/21/2005  0.88 INCH        FREMONT            IA   PUBLIC

&&

BA

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
April 21, 6:24 PM CST
Where
Page County, Shenandoah
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -95.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442610.